Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Dec 25, 2016, 8:21 AM CST for 6 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2016, 8:21 AM CST (14:21 UTC)
- Expired
- Dec 25, 2016, 8:45 AM CST
- In force
- 24 min
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 2.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WWUS83 KGLD 251421
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
721 AM MST SUN DEC 25 2016
KSZ001-002-013-014-027-028-042-NEZ079-080-251445-
Wallace KS-Wichita KS-Logan KS-Cheyenne KS-Thomas KS-Rawlins KS-
Sherman KS-Dundy NE-Hitchcock NE-
721 AM MST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLACE COUNTY IN WEST
CENTRAL KANSAS...RAWLINS AND THOMAS COUNTIES IN NORTHWESTERN
KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...CHEYENNE AND EASTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS...WICHITA COUNTY IN WEST
CENTRAL KANSAS...DUNDY AND HITCHCOCK COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 745 AM MST/845 AM CST/...
At 720 AM MST/820 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Haigler to 8 miles southwest of Modoc. Movement was northeast at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Colby, Goodland, Oakley, Leoti, St. Francis, Atwood and Benkelman.
This includes Interstate 70 in Kansas between mile markers 18 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4033 10204 4035 10076 3913 10072 3913 10081
3870 10082 3870 10113 3827 10113 3826 10139
TIME...MOT...LOC 1420Z 221DEG 35KT 4006 10179 3839 10116
$$
DRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Dec 25, 6:39 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 25, 6:39 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 AM MST Sun Dec 25 2016
.SHORT TERM...(Today through Tuesday night)
Issued at 523 AM MST Sun Dec 25 2016
Big forecast concern will be todays forecast. Satellite showing a
progressive flow over most of the Pacific transitioning to an
amplified/split flow over North America. Powerful storm system
moving and developing over the western portion of the country.
Southern portion of this trough near the four corners will be what
gives us active weather today.
Models were not strong enough with the jet winds behind our incoming
system with the Canadian and the Gfs the closest. At mid levels the
models tended to be too far east/south with the incoming trough.
Today/tonight...Current dense fog advisory looks fine. The lower
visibilities may spill over to the next row of counties. However,
rainfall is currently moving in and should mix out the lower
visibilities. So will not expand the Dense Fog Advisory.
Now for the precipitation. Strong system/lift coming in a little
slower/further south than yesterday. As a result the precipitation
is starting a little later and further west. Sref and Gefs
probabilities basically say it is going to rain. So have raised pops.
More cape/instability in the column so made thunderstorms prevailing.
The threat for severe weather looks to be less with maybe a few
severe in the far east a possibility.
This first/main band of precipitation should be out of the area by
or near 18z. Models not showing as much wrap around as before but
strong frontogenesis and favorable lapse rates should bring the
north one last short of precipitation this afternoon before
ending. Temperatures are warmer than yesterday so kept the phase
as liquid.
The wind should be the main issue to today. 50 knots plus seen on
VWPs. Precipitation could mix this down. However the more widespread
wind threat will be after precipitation clears out and subsidence
builds in. Dry adiabatic lapse rates are in place to near 700 mb
with many models showing 50 to 60 knots at that level. Bufkit
confirms that these speeds will mix down as a result of the
excellent lapse rates. So as a result issued a High Wind Warning for
the entire area. The counties on the western and eastern edges will
be marginal but close enough.
Refer to the fire weather section below for discussion on that.
Monday/Monday night...Colder and little no cloud cover. Forecast
blend caught this nicely and made no changes.
Tuesday/Tuesday night...Again little to no cloud cover with a warmer
trend. Again the forecast blend caught this well and made no changes
to it.
.LONG TERM...(Wednesday through Saturday)
Issued at 523 AM MST Sun Dec 25 2016
This period will be dry except for some low chances for snow
Saturday night. Temperatures will be near normal despite the
passage of a couple cold fronts.
Dry northwest upper level flow will start the period due to a long
wave trough moving toward the east CONUS and a ridge over the West
Coast. A cold front will move through the Tri-State Area Wednesday
night as the long wave trough axis moves through. However the ridge
to the west will still keep temperatures near normal behind the
front.
The northwest upper level flow will transition to zonal flow by
Friday ahead of the next trough to dive south out of Canada.
A split flow pattern sets up Saturday as the trough coming south
transitions into a short wave trough south of the mean flow. A
second trough dives south Sunday pushing the split flow pattern
further south. There will be some low chances for snow as a short
wave trough in the southward moving split flow pattern moves across
the Tri-State Area. If snow does develop am not anticipating much
accumulation due to the fast moving nature of the snow. A cold
front will also move through at some point during the weekend. Due
to model disparity have no confidence regarding what day that will
be.
Models disagree how quickly the trough from Canada will push south
Sunday which will mainly affect how cool the area will be. A faster
trough will yield cooler temperatures for early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 523 AM MST Sun Dec 25 2016
Very messy set of tafs especially this morning with a lot going on.
For Kgld...through 15z vlifr/lifr conditions along with thunderstorms
and low level wind shear will affect the site during this time. From
15z to 17z mvfr conditions and thunderstorms in the vicinity are
expected with vfr conditions after that for the remainder of the
period. The wind will be the biggest problem for the first half of
the period. South winds of 18 to 22 knots with gusts up to 30 mph
are expected through 17z. From 17z to 00z will have southwest winds
of averaging 35 knots with gusts up to 55 knots. At 00z this will
decrease to 15 to 23 knots to near 30 knots. These winds decrease
and the gusts stop at 06z.
For Kmck...vlifr/lifr conditions along with thunderstorms and low
level wind shear will affect the site through 19z. After that vfr
conditions are expected. Wind will be a big problem here as well.
From 14z to 18z south to southeast winds will increase to near 15
knots with gusts up to 30 to 35 knots. From 19z to 00z southwest
winds of 30 to 35 knots with gusts up to 55 knots are expected.
The winds decrease dramatically at 00z.
&&
.FIRE WEATHER...
Issued at 523 AM MST Sun Dec 25 2016
For today...Dewpoints in the far southern portion of the area have
become low enough that forecast relative humidities have now drop to
below 20 percent. It is possible the dewpoints could not be low
enough. Combined with the wind speeds of 35 to 45 mph with gusts to
70 mph decided to hoist a Red Flag Warning from 17z to 00z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001>004-013>016-027>029-041-042.
Dense Fog Advisory until 9 AM CST this morning for KSZ003-004-
014>016-028-029-042.
Red Flag Warning from 10 AM MST /11 AM CST/ this morning to 5 PM
MST /6 PM CST/ this afternoon for KSZ028-029-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
Dense Fog Advisory until 9 AM CST this morning for NEZ081.
&&
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLER
FIRE WEATHER...BULLERHazardous weather outlook, Dec 25, 7:27 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 627 AM MST SUN DEC 25 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261300- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 627 AM MST SUN DEC 25 2016 /727 AM CST SUN DEC 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... DENSE FOG WILL CONTINUE THROUGH MID MORNING FOR AREAS ALONG AND EAST OF HIGHWAY 25. SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE MORNING. A FEW OF THESE STORMS COULD BECOME SEVERE THIS MORNING ALONG AND EAST OF A LINE FROM TRIBUNE TO COLBY TO OBERLIN. THE MAIN THREAT WILL BE DAMAGING WINDS. HOWEVER A BRIEF TORNADO CANNOT RULED OUT. ACROSS THE ENTIRE AREA THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND CAUSE SOME MINOR FLOODING. DURING THE MID AND LATE MORNING HOURS...WEST TO SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. THESE WINDS COULD CAUSE BLOWING DUST...ESPECIALLY IN LOCATIONS THAT DO NOT GET VERY MUCH RAIN...AND COULD REDUCE VISIBILITIES TO A MILE OR LESS. BECAUSE OF THE WINDS AND LOW RELATIVE HUMIDITIES...CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR ALONG AND SOUTH OF A LINE FROM TRIBUNE TO RUSSELL SPRINGS TO GOVE. OUTDOOR BURNING IS NOT ADVISED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Dec 25, 8:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
721 AM MST SUN DEC 25 2016
KSZ001-002-013-014-027-028-042-NEZ079-080-251445-
Wallace KS-Wichita KS-Logan KS-Cheyenne KS-Thomas KS-Rawlins KS-
Sherman KS-Dundy NE-Hitchcock NE-
721 AM MST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLACE COUNTY IN WEST
CENTRAL KANSAS...RAWLINS AND THOMAS COUNTIES IN NORTHWESTERN
KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...CHEYENNE AND EASTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS...WICHITA COUNTY IN WEST
CENTRAL KANSAS...DUNDY AND HITCHCOCK COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 745 AM MST/845 AM CST/...
At 720 AM MST/820 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Haigler to 8 miles southwest of Modoc. Movement was northeast at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Colby, Goodland, Oakley, Leoti, St. Francis, Atwood and Benkelman.
This includes Interstate 70 in Kansas between mile markers 18 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4033 10204 4035 10076 3913 10072 3913 10081
3870 10082 3870 10113 3827 10113 3826 10139
TIME...MOT...LOC 1420Z 221DEG 35KT 4006 10179 3839 10116
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 4:59 AM CST | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 13 hr |
| Dec 25, 5:05 AM CST | Red Flag Warning | GLD | Gove, Greeley, Logan, Wichita | 13 hr |
| Dec 25, 8:45 AM CST | Special Weather Statement | GLD | Decatur, Gove, Logan, Rawlins, Sheridan, Thomas | 45 min |
| Dec 25, 9:30 AM CST | Special Weather Statement | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan | 60 min |
| Dec 25, 10:28 AM CST | Special Weather Statement | GLD | Graham, Norton | 47 min |
Nearby
Special Weather Statements in Kansas, 2016Special Weather Statements in Nebraska, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.